Hail, Kit Carson
- When
- August 21, 5:11 PM MST
- Where
- Kit Carson County, 11 mi S of Burlington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.141, -102.270
Severe thunderstorms produced large hail and heavy rainfall across much of NE Colorado, NW Kansas and SW Nebraska. Hail up to tennis ball size cracked the windshield of a NWS co-op observer's car in Kit Carson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms produced large hail and heavy rainfall across much of NE Colorado, NW Kansas and SW Nebraska. Hail up to tennis ball size cracked the windshield of a NWS co-op observer's car in Kit Carson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 5:05 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 605 PM MDT TUE AUG 21 2007 .AVIATION... FOR THE 00Z TAF ISSUANCE...SCATTERED TSRA THAT DEVELOPED ALONG A SFC TROUGH AXIS CONTINUES ACROSS PORTIONS OF NORTHWEST KANSAS AND EAST CENTRAL COLORADO. STORM MOTION WAS TO THE EAST AND SINCE THIS CONVECTION IS NOT LIKELY TO ORGANIZE INTO A SQUALL LINE...LEFT VCTS IN BOTH KGLD AND KMCK THROUGH ABOUT 04Z. OTHERWISE CONDITIONS WILL REMAIN VFR THROUGH THE 24 HOUR FORECAST PERIOD WITH SOUTHERLY WINDS. INSERTED VCTS WED AFTERNOON AS CONVERGENCE ALONG A TROUGH AXIS IS LIKELY TO GENERATE SCATTERED TSRA TO THE FCST AREA. CLK && .PREV DISCUSSION... /ISSUED 243 PM MDT TUE AUG 21 2007/ .DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS NORTHWEST KANSAS. THE LATEST VISIBLE SATELLITE SHOWING CU DEVELOPING ALONG THE TROUGH AXIS. WATER VAPOR INDICATES THE SHORTWAVE TROUGH IS MOVING EAST INTO THE DAKOTAS. UPPER FLOW THROUGH THURSDAY WILL BE ZONAL. A TROUGH WILL MOVE THROUGH THE FLOW ON FRIDAY. A SURFACE TROUGH IS EXPECTED TO PERSIST ACROSS THE FORECAST AREA THROUGH THURSDAY NIGHT AND THEN FOLLOWED BY HIGH PRESSURE ON FRIDAY. THE MAIN FORECAST ISSUE IS POPS. A PERSISTENT TROUGH WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON/EVENING THROUGH FRIDAY NIGHT. UPWARD VERTICAL VELOCITIES INDICATE FORCING WILL BE AVAILABLE NEAR THE TROUGH EACH AFTERNOON/NIGHT. A STEADY STREAM OF SHORTWAVE ENERGY WILL HELP FIRE STORMS ALONG THE TROUGH AXIS. POPS SHOULD BE THE HIGHEST THROUGH THURSDAY NIGHT WITH DECREASING POPS ON FRIDAY WHEN MODELS ARE IN AGREEMENT THAT THE FRONT SHOULD BE EXITING THE SOUTHERN ZONES. SOME UPSLOPE THURSDAY NIGHT WILL FURTHER ENHANCE LIFT FOR WIDESPREAD PRECIPITATION. PLAN TO GO WITH CHANCE POPS FOR EACH PERIOD AND THEN SLIGHT CHANCE POPS ON FRIDAY. 850MB TEMPERATURES INDICATE A TREND TOWARD COOLER TEMPERATURES ON FRIDAY. OTHERWISE MORE CLOUDS AND PRECIPITATION THAN IN RECENT DAYS SHOULD ALSO HELP REDUCE MAX TEMPERATURES TO THE LOWER 90S ON WEDNESDAY AND INTO THE UPPER 80S ON THURSDAY. LOWER TO MID 80S WILL BE A WELCOME CHANGE ON FRIDAY. MIN TEMPERATURES WILL START IN THE LOWER 60S WEST TO THE UPPER 60S EAST COOLING SLIGHTLY INTO THE UPPER 50S WEST TO THE MID 60S EAST BY THURSDAY NIGHT/FRIDAY NIGHT. IN THE EXTENDED...A RIDGE WILL BE OVER THE PLAINS THROUGH SUNDAY AND THEN SHIFT EAST ON MONDAY IN RESPONSE TO A LOW MOVING EAST ACROSS CANADA. A SURFACE HIGH WILL BE PRESENT ON SATURDAY AND IS THEN REPLACED BY LOW PRESSURE FOR THE PERIOD SUNDAY THROUGH TUESDAY. SUBSIDENCE AND LACK OF DYNAMICS WILL KEEP POPS NIL THROUGH MONDAY. A SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON TUESDAY SO FOR NOW WILL HANDLE THAT WITH SLIGHT CHANCE POPS. MAX TEMPERATURES WILL WARM FROM THE MID 80S TO THE MID/UPPER 80S WITH SOME LOWER 90S IN THE EAST. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S WEST TO THE MID 60S EAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE AUG 21 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE AUG 21 2007 /1140 AM CDT TUE AUG 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT FOR MUCH OF THE REGION. STORMS ARE EXPECTED TO FORM ALONG A TROUGH NEAR THE COLORADO STATE LINE AND MOVE TO THE NORTHEAST AT 20 MPH. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. IN ADDITION SOME LARGE HAIL AND LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT SLIDES INTO THE REGION TOMORROW BRINGING A CHANCE OF THUNDERSTORMS FROM TOMORROW AFTERNOON THROUGH FRIDAY. SOME OF THE STORMS TOMORROW AND THURSDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ESPECIALLY ALONG AND EAST OF THE COLORADO STATE LINE. JOHNSON/BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL GOODLAND 39.35N 101.71W
08/21/2007 E0.88 INCH SHERMAN KS NWS EMPLOYEE
0424 PM HAIL GOODLAND 39.35N 101.71W
08/21/2007 E0.25 INCH SHERMAN KS NWS EMPLOYEE
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL GOODLAND 39.35N 101.71W
08/21/2007 E0.88 INCH SHERMAN KS OFFICIAL NWS OBS
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 19 SW GOODLAND 39.15N 101.96W
08/21/2007 M0.75 INCH SHERMAN KS CO-OP OBSERVER
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 14 SE MCCOOK 40.06N 100.43W
08/21/2007 E0.75 INCH RED WILLOW NE TRAINED SPOTTER
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 3 W ATWOOD 39.81N 101.10W
08/21/2007 M1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 8 SE ATWOOD 39.73N 100.93W
08/21/2007 M2.50 INCH RAWLINS KS TRAINED SPOTTER
2 INCHES OF RAIN
&&
BOYDThe Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
3 hail. Local standard time, as filed.
Cracked windshield of car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43452, 43454, 43455.